Hospital waiting times have reached a nine-year high, newspapers report this morning. The data stems from the latest analysis from the King’s Fund, which said that 313,000 patients waited more than four hours, up 39% on the similar period in 2012.
That represents 5.9% of patients, meaning that the target to see 95% of patients within four hours was missed.
The BBC said the news points to what experts have warned about: that the health service may be heading for a crisis amid rising demand and pressures on funding and staffing levels.
And waiting times for treatment and the rationing of care has worsened and is heading for worse times yet, reports The Guardian, with the blame pinned on the Government’s £20bn QIPP savings drive.
A report from the NHS Confederation showed that seven in 10 chief executives and chairs of hospital trusts, CCGs and NHS providers fear that patients’ waiting times and ability to obtain treatment will be hit hard over the next year. Among patients, 64% believed that services will suffer due to the Nicholson challenge.
And there is more bad news over , which reports on new warnings of the risks of muscle damage with statin use.
The study, published in the journal JAMA Internal Medicine, found that the odds ratio of statin users getting musculoskeletal diseases, strains, sprains and dislocation was higher, after North Texas Health Care System in Dallas studied data from a military health care system to determine the connection between the drugs and musculoskeletal conditions.
Study leader Dr Ishak Mansi told The Telegraph: ‘The full spectrum of statins’ musculoskeletal adverse events may not be fully explored, and further studies are warranted, especially in physically active individuals.
‘These findings are concerning because starting statin therapy at a young age for primary prevention of cardiovascular diseases has been widely advocated.’
But speaking to Pulse, GP experts cautioned that the study included many patient on high dose statins, meaning it was not as applicable to UK practice.
Dr Christine A’Court, a GP in Carterton, Oxfordshire and clinical lecturer at the University of Oxford, said: ‘A third of the patients were taking very high doses. In the UK there is a tendency to avoid such high doses, because of the small extra lipid-lowering effect set against a recurring suggestion that higher doses cause more musculoskeletal problems.’